Reviewed by Shaefer Spires, MD, Duke University School of Medicine and James “Brad” Cutrell, MD, UT Southwestern Medical School

There have been several cases of thrombosis and thrombocytopenia syndrome (TTS) after vaccination with AstraZeneca’s adenoviral vector vaccine (ChAdOx1 nCOV-19) triggering suspension or evolving guidance on vaccine eligibility in many European countries. Since the emergency use authorization (EUA) of Johnson & Johnson/Janssen's adenoviral vector vaccine (Ad26.COV2.S) in the US in late February, there have been 15 cases of TTS reported after vaccination as of April 21. The first case published in a peer-review article in the New England Journal of Medicine (NEJM), reported by Kate-Lynn Muir and colleagues, was of a 48-year old female who presented with malaise and abdominal pain, who was found to have extensive splanchnic-vein thrombosis.  She was subsequently found to have a cerebral venous sinus thrombosis (CVST) after developing a headache while hospitalized, leading to progressive thrombosis with hemorrhagic stroke despite treatment with heparin. The patient had a positive ELISA for antibodies against PF4-polyanion (negative PF4-heparin antibody by latex-enhanced immunoassay) and she was switched to argatroban.  This case, along with others, triggered a pause in vaccination with the J&J vaccine in the US on April 13th based on a recommendation from the Advisory Committee on Immunization Practices (ACIP). 

There was a response published from the manufacturer in the NEJM, adding a review of the 25-year-old male who developed CVST in a vaccine recipient during the phase 3 trial for this vaccine, stating there was "insufficient evidence to establish a causal relationship between these events and the Ad26.COV2.S vaccine."  They note the published incidence of CVST of 0.2 to 1.57 per 100,000 person-years and those events reported in the recipients of the Ad26.COV2.S are within this range.  The authors go on to describe the vectors and the spike protein inserts used in AstraZeneca’s ChAdOx1 nCoV-19 and the J&J Ad26.COV2.S vaccines as substantially different, as are the different host cell receptors used by the vectors. Therefore, they indicated that more evidence was needed to clarify the association of TTP in recipients of these two COVID vaccines. 

The ACIP met again on 4/23/21 and recommended lifting the pause on the J&J vaccine with a 10-to-4 vote, but a warning was added to the vaccine label about this rare but serious side effect. Of the 15 cases reviewed, all were women, 7 were obese, 2 were taking oral contraceptives and 3 have died.  All individuals experienced symptom onset at 6 days or later after the vaccine and none later than 15 days afterward.  Using the data collected so far, the estimated risk of TTS from the J&J shot would be 7 cases per 1 million doses in women aged 18 to 49 and 0.9 cases per 1 million doses in women older than 49.  They have revised the EUA fact sheets for clinicians and healthcare professionals on how to recognize and treat TTS. To date, TTS cases have not been described with either of the mRNA COVID-19 vaccines.

For clinicians, it is important to be aware of the diagnostic criteria endorsed by the American Society of Hematology (ASH) and International Society for Thrombosis and Hemostasis (ISTH). (Table) ACIP recommends to “maintain a high index of suspicion for any patient that presents with symptoms of a clot in association with thrombocytopenia after recent (within 3 weeks) administration of the J+J SARS CoV2 vaccine.”  Early recognition, diagnostic testing and alternative treatment avoiding heparin products will be paramount to minimize morbidity related to this syndrome.

References:

  • Muir K-L, Kallam A, Koepsell SA, Gundabolu K. Thrombotic Thrombocytopenia after Ad26.COV2.S Vaccination. New England Journal of Medicine. 2021;0(0): published April 14th. DOI:10.1056/NEJMc2105869
  • Sadoff J, Davis K, Douoguih M. Thrombotic Thrombocytopenia after Ad26.COV2.S Vaccination — Response from the Manufacturer. New England Journal of Medicine. 2021;0(0): published April 16th. DOI: 10.1056/NEJMc2106075
  • American Society of Hematology, Vaccine-induced Thrombotic Thrombocytopenia: Frequently Asked Questions. Accessed on 4/23/21.
  • International Society for Thrombosis and Haemostasis: Guidance on Vaccine-induced Thrombotic Thrombocytopenia. Accessed on 4/23/2021.